advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Madisonville, Tennessee, USA:

We just found out our 10-year-old daughter is insulin resistant, but her fasting blood sugars were 80 mg/dl [4.4 mmol/L]. She was put on metformin and that's all they told me. She has been on the medication all week but, today, had an episode with her blood sugar. She was nauseated, had a headache, and felt shaky. They tested her sugar in the school clinic it was 75 mg/dl [4.2 mmol/L]. They gave her a 23 grams of carbohydrates snack, waited 15 minutes, tested her again and her blood sugar was 30 mg/dl [1.7 mmol/L]. They gave her peanut butter crackers and juice, waited, tested her again and her blood sugar was 85 mg/dl [4.7 mmol/L]. I called her pediatrician and they told me to call them back if she has another episode. I can't get her to see an endocrinologist until April. What should I do?

Answer:

She needs a diabetologist and not a pediatrician. The treatment of hypoglycemia is not with high fat foods, but with simple, fast acting sugars. So, likely the first treatment did not work because the fat slowed down the absorption of the treatment itself. And, the shakiness may not have been a hypoglycemic event at all since there was no hypoglycemia that time (hypoglycemia being a blood sugar less than 60 mg/dl [3.3 mmol/L], in general). She may have been feeling the sugar levels dropping. It is fairly rare for metformin to produce hypoglycemia so I would urge you to see the diabetes specialists, figure out the appropriate diagnosis and treatment including what needs to be done with food, snacks, activity, monitoring, etc.

SB

DTQ-20071213220722
Original posting 27 Dec 2007
Posted to Hypoglycemia and Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.